being tired and betablockers

Hi everybody.
I have just turned 40 and had quadopole heart bypass on the 2 march this year. I went back to work as a head chef three months later. So have been back to work for four months. But my problem is that am always tired and lethargic. I have heard tbis may be down to the betablockers. Does anyone else suffer from this? Am ok at work because i have to do what i have to do sort of thing. But at home its different. Sometimes i just cant be bothered. Once i do start doing something its ok and goes away. Can anyone help me?! Its doing me in! Many thanks Mark

Report post

11 replies. Join the discussion

Mark, I too had my triple bypass March 19th if this year. I also had 2 more stents put in last month August. I feel tired all the time and have no energy. Hands up for you going back to work. Wish I could do the same because it drives me crazy that it takes me and hour and 1/2 just to take a shower. If I were you I would check with the Dr and maybe see if he can change some of your meds. Sometimes the meds can cause that. I am no dr and do not give out advise on your condition but I would check with the dr and see if he can change some. It helped me when he did changed some of the meds. Good luck, hope this helps.
Deb

Report post

Which beta-blocker are you taking? Dosage and frequency?.

I'm taking Metoprolol twice a day, splitting a 25MG tablet . For myself activity always reduces the lethargic feeling.

What did your cardiologist recommend?

Report post

I can completely understand how you feel. I had a quintuple bypass on February 10th, 2012 and since returning back to work in April I have the same symptoms. At first, from checking my blood pressure they decided to take me off the lisinopril. At one of my appointments my blood pressure was 87/55. This was a bit scary. After that my fatigue level got slightly better but not really by much. Then they had me start cutting my Metoprolol Tartrate in half. My blood pressure came up some as it's usually around 106/68 now. But I still feel fatigued, more than I did before I had the surgery. If you check your blood pressure I would bet it's lower than it used to be and this might be contributing to your feeling tired all the time. If I stay active, it helps. Reading and watching TV at night will cause me to fall a sleep. The good news is, I used to have a hard time falling asleep at night when I went to bed. Now I usually can fall asleep within 10 minutes.

Report post

Thanks to all replied. I have now been put on iron tablets as i am eminic, sorry about Spelling!! But this was low straight after my bypass and it did go back to normal. Any ideas as to why it will go low again? They say i may have to have another blood tranfusion. Many thanks

Report post

My heart goes out to you trooper72 (no pun intended). You are only 40 and I am 81. I can only imagine what it must be like at age 40. I have the same problem but know what's causing it. My beta blocker is Coreg, one 6.25 mg pill AM and PM. Beta blockers slow down your heart rate and BP, reducing the load on your heart. But a lowered BP also means less oxygen delivered to the cells of the peripheral muscles and brain, causing weakness and lightheadedness. I'm searching for the same answer. Wish I could help. Good luck

Report post

guys,

all of you. talk to your doctors. there are alternatives to beta blockers for bp control or cardio-protective purposes.

ask for a change. very often it should work.

cheers

Report post

beta blockers and satins can tire you out for sure. I'm only able to work 6 hours a day here. Exercise seems to really help I go for a walk or ride my bike every day. Good luck hang in there Bill In Minnesota also you might want to have your iron checked out I was very anemic after my triple bypass a year ago

Report post

I have the same problem. My surgery was about a year ago but I am still on two full metroporal 25mg twice a day. I don't know if age has something to do with it because I feel like that may be a lot. I've been getting incredibly tired just from sitting recently.

Sometimes I feel like whenever I sit down I fall asleep. I never considered beta blockers could be the problem.

I hopeyou get your energy back soon Trooper72!

Report post

You're still early in the recovery process and need to build up stamina. Guaranteed it takes at least a year to get back to your old energy levels. Exercise and proper diet can help in that.

Additionally, as you rightly surmised heart meds, especially Beta Blockers can zap your energy and make you lethargic. A simple trick like taking the Beta Blocker before going to bed can help. Additionally there are many different medications available. If one causes issues, another may work fine with no adverse effects.

Always talk to your Cardiologist before changing treatment, including over the counter therapies, they can interfere with medication or even cause adverse effects.

Good luck

Report post

It took me over a year to get accustomed to the side effects from the beta blocker (propranolol 50mg), the ACE inhibitor ( Lisinopril 5mg), and the statin (Crestor 20mg) that I have been on. And I am eternally grateful for that too. The literature is undeniably conclusive that the vast majority (although not all) of the survivors post CABG surgery, who live past the five year mark, are the ones who have remained on the beta blockers. No other medication has this same level of success in the cardiac patient. My doctor says that's why beta blockers are considered as the greatest drug ever discovered by cardiologists the world over. Many compare it to penicillin in fact.

Report post

... thanks for your comments. very convincing.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Discussion topics

Community leaders